OT: Warning - new "improved" Kaopectate toxic to cats
- From: Pat, SEM in Spirit, Jenny Anydots
Date: Fri, 01 Aug 2003 17:29:01 -0800
This further reformulation of Kaopectate is especially dangerous for
cats. Kaopectate is sometimes recommended to treat acute diarrhea.
While retaining the same brand name, the active ingredient is now a
chemical that is toxic to cats.
"Three recent reports were submitted to the USP Medication Errors
Reporting Program regarding Pharmacia's (recently acquired by Pfizer)
over-the-counter product Kaopectate=AE New & Improved. The new
formulation contains bismuth subsalicylate. The previous formulation
contained attapulgite as the active ingredient, while even earlier
formulations contained kaolin and pectin (hence the brand name
Kaopectate). Each reformulation has retained the original trade name.
"The reporters expressed concern that the new formulation could
unknowingly result in an overdose of salicylates, or be given to
children and pose a risk for the development of Reye's Syndrome.
Reye's Syndrome is a rare, acute, and sometimes fatal disease,
occurring mainly in children and usually following viral infection.
The disease affects mainly the liver and the brain.
"In the first report, a community pharmacist received a
prescription to make a compound containing Kaopectate. The pharmacist
pulled Kaopectate from the shelf and noticed it read "New & Improved."
After realizing Kaopectate no longer contained attapulgite, the pharmacist
contacted the wholesaler that sent the new formulation in place of the
old formulation. According to the reporter, the same trade name and
National Drug Code number is being used on the labeling of two
"In a second report, a pharmacy student informed his professor of
the new formulation. The professor considered the labeling inadequate to
convey to the consumer that the product now contains a salicylate. In
a similar report, another professor indicated that the peel-off label
tore when trying to access the new warnings.
"According to the National Reye's Syndrome Foundation (NRSF), Inc.,
research has shown an association between Reye's Syndrome and the use
of aspirin (a salicylate compound) for treating the symptoms of viral
illnesses. Although other forms of salicylates have not been
conclusively associated with Reye's Syndrome, the NRSF recommends that
any products containing salicylates not be taken during episodes of
viral infections until further research is completed.
"While the new formulation of Kaopectate continues to be
introduced, it is important that healthcare professionals counsel parents
about the new formulation and take precautions to help prevent salicylate
overdose and adverse events in children. This is especially important
because Kaopectate is available over-the-counter, where consumers may
be less aware of changes in formulations. "
Pat, SEM in Spirit, Jenny Anydots
--The answer is hopscotch.
Please, Don't Breed or Buy While Shelter Pets Die.